Alert archive / Kentucky / Flash Flood Warnings in 2009
Flash Flood Warning 57, NWS Jackson, KY
NWS Jackson, KY issued this flash flood warning at Aug 19, 2009, 2:52 PM EDT for Clay County, Jackson County, Laurel County, Kentucky. It was in force for 2 hr. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Aug 19, 2009, 2:52 PM EDT (18:52 UTC)
- Expired
- Aug 19, 2009, 5:00 PM EDT
- In force
- 2 hr
- Issued by
- NWS Jackson, KY
- Area
- Storm-based polygon
- Flood severity
- None
Counties Clay County, KY, Jackson County, KY, Laurel County, KY
The radar
The Jackson,KY radar (KJKL), 70 km from the middle of the area, began a volume at 18:52 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Cncnati-Daytn, OH (KILN), launched 12:00Z, 6.9 hours before the alert went out and 246 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1143 J/kg
- Mixed-layer CIN
- -5 J/kg
- Mixed-layer LCL
- 491 m above ground
- 0-6 km bulk shear
- 32 kt
- 0-1 km storm-relative helicity
- 40 m²/s²
- 0-3 km storm-relative helicity
- 49 m²/s²
- Significant tornado parameter
- 0.1
- Supercell composite
- 0.9
The text
As transmitted, in the capitals the NWS used until 2016.
000
WGUS53 KJKL 191852
FFWJKL
KYC051-109-125-192100-
/O.NEW.KJKL.FF.W.0057.090819T1852Z-090819T2100Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE JACKSON KY
252 PM EDT WED AUG 19 2009
THE NATIONAL WEATHER SERVICE IN JACKSON KY HAS ISSUED A
* FLASH FLOOD WARNING FOR...
NORTHEASTERN LAUREL COUNTY IN SOUTH CENTRAL KENTUCKY...
WEST CENTRAL CLAY COUNTY IN SOUTHEAST KENTUCKY...
EXTREME SOUTH CENTRAL JACKSON COUNTY IN SOUTHEAST KENTUCKY...
* UNTIL 500 PM EDT
* AT 251 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
PRECIPITATION HEAVY ENOUGH TO CAUSE FLASH FLOODING FROM A
THUNDERSTORM OVER THE WARNED AREA.
* LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO AREAS IN
THE VICINITY OF BENGE...DATHA...FOGERTOWN...MCWHORTER AND ROYRADER.
FLASH FLOODING IS LIKELY BEING CAUSED BY THUNDERSTORMS PRODUCING
HEAVY RAIN AND MOVING REPEATEDLY OVER THE SAME AREAS.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
MOST FLOOD DEATHS OCCUR IN AUTOMOBILES. NEVER DRIVE YOUR VEHICLE INTO
AREAS WHERE THE WATER COVERS THE ROADWAY. FLOOD WATERS ARE USUALLY
DEEPER THAN THEY APPEAR. JUST ONE FOOT OF FLOWING WATER IS POWERFUL
ENOUGH TO SWEEP VEHICLES OFF THE ROAD. WHEN ENCOUNTERING FLOODED
ROADS MAKE THE SMART CHOICE...TURN AROUND...DONT DROWN.
A FLASH FLOOD WARNING MEANS THAT FLOODING IS IMMINENT OR OCCURRING.
IF YOU ARE IN THE WARNING AREA MOVE TO HIGHER GROUND IMMEDIATELY.
RESIDENTS LIVING ALONG STREAMS AND CREEKS SHOULD TAKE IMMEDIATE
PRECAUTIONS TO PROTECT LIFE AND PROPERTY. DO NOT ATTEMPT TO CROSS
SWIFTLY FLOWING WATERS OR WATERS OF UNKNOWN DEPTH BY FOOT OR BY
AUTOMOBILE.
TO REPORT ANY FLOODING TO THE NATIONAL WEATHER SERVICE...CALL TOLL
FREE AT...1...8 7 7...6 3 3...6 7 7 2...WHEN YOU CAN DO SO SAFELY.
&&
LAT...LON 3727 8400 3728 8385 3721 8383 3712 8400
3720 8405
$$
RAY2 follow-up statements
000
WGUS73 KJKL 191920
FFSJKL
FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE JACKSON KY
320 PM EDT WED AUG 19 2009
KYC051-109-125-192100-
/O.CON.KJKL.FF.W.0057.000000T0000Z-090819T2100Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
JACKSON KY-CLAY KY-LAUREL KY-
320 PM EDT WED AUG 19 2009
...A FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 500 PM EDT FOR
NORTHEASTERN LAUREL...WEST CENTRAL CLAY AND EXTREME SOUTH CENTRAL
JACKSON COUNTIES...
AT 316 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE LIGHT TO MODERATE RAIN ACROSS THE AREA. IN ADDITION...
THUNDERSTORMS ARE REDEVELOPING TO THE SOUTHWEST AND MAY IMPACT THE
AREA.
EXCESSIVE RUNOFF FROM RECENT RAINFALL IN COMBINATION WITH ANY
ADDITIONAL RAIN WILL LIKELY LEAD TO SOME LOCALIZED FLASH FLOODING.
LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO BENGE...
LARUE...ROYRADER... MCWHORTER...FOGERTOWN...AND DATHA.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
MOST FLOOD DEATHS OCCUR IN AUTOMOBILES. NEVER DRIVE YOUR VEHICLE INTO
AREAS WHERE THE WATER COVERS THE ROADWAY. FLOOD WATERS ARE USUALLY
DEEPER THAN THEY APPEAR. JUST ONE FOOT OF FLOWING WATER IS POWERFUL
ENOUGH TO SWEEP VEHICLES OFF THE ROAD. WHEN ENCOUNTERING FLOODED
ROADS MAKE THE SMART CHOICE...TURN AROUND...DONT DROWN.
TO REPORT ANY FLOODING TO THE NATIONAL WEATHER SERVICE...CALL TOLL
FREE AT...1...8 7 7...6 3 3...6 7 7 2...WHEN YOU CAN DO SO SAFELY.
&&
LAT...LON 3727 8400 3728 8385 3721 8383 3712 8400
3720 8405
$$
RAY000
WGUS73 KJKL 192102
FFSJKL
FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE JACKSON KY
502 PM EDT WED AUG 19 2009
KYC051-109-125-192112-
/O.EXP.KJKL.FF.W.0057.000000T0000Z-090819T2100Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
JACKSON KY-CLAY KY-LAUREL KY-
502 PM EDT WED AUG 19 2009
...THE FLASH FLOOD WARNING HAS EXPIRED FOR NORTHEASTERN LAUREL...WEST
CENTRAL CLAY AND EXTREME SOUTH CENTRAL JACKSON COUNTIES...
TO REPORT ANY FLOODING TO THE NATIONAL WEATHER SERVICE...CALL TOLL
FREE AT...1...8 7 7...6 3 3...6 7 7 2...WHEN YOU CAN DO SO SAFELY.
LAT...LON 3727 8400 3728 8385 3721 8383 3712 8400
3720 8405
$$
DUSTYWhat forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Jackson, KY wrote its last area forecast discussion before this flash flood warning went out at Aug 19, 1:55 PM EDT, 57 minutes earlier.
Area forecast discussion, Aug 19, 1:55 PM EDT, 57 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE JACKSON KY 155 PM EDT WED AUG 19 2009 .SHORT TERM.../THE REST OF TODAY/ PLENTY OF MOISTURE CONTINUES TO STREAM NE INTO THE CWA FROM THE GULF COAST REGION IN SOUTHERLY FLOW...WITH PW IN THE 1.6 INCH TO NEARLY 2 INCH RANGE ACROSS MOST OF THE SOUTHERN CWA. MODELS ALSO ARE INDICATING A WEAK SHORTWAVE MOVING ACROSS THE REGION THAT SHOULD PASS OVER THE REGION THIS AFTERNOON. HAVE CONTINUED WITH CATEGORICAL POPS SOUTH AND LIKELY NORTH...WITH SOME ADJUSTMENTS UPWARD OVER THE NEXT COUPLE OF HOURS BASED ON THE LATEST TRENDS. THE MAIN CONCERN FROM ANY THUNDERSTORMS FOR THE REST OF THE DAY WILL BE LOCALLY HEAVY RAINFALL AND POSSIBLE FLASH FLOODING IF ANY TRAINING OCCURS. FFG VALUES ARE AROUND TWO INCHES IN AN HOUR AND TWO TO THREE INCHES IN THREE HOURS...VALUES REACHABLE LOCALLY IN THIS MOIST ENVIRONMENT. SO FAR CONVECTION HAS BEEN RATHER PROGRESSIVE...BUT PWS REMAIN WELL ABOVE NORMAL AND ADDITIONAL CONVECTION IS ALREADY FORMING OVER EAST TN AND SHOULD AFFECT MUCH OF THE SOUTHERN CWA THIS AFTERNOON. THE HWO IS ALREADY HIGHLIGHTING THIS THREAT. SINCE THERE SHOULD BE SOME BREAKS IN CLOUDS BETWEEN THE SHOWERS AND ISOLATED THUNDERSTORMS THE PREVIOUSLY FORECAST HIGHS LOOK REASONABLE AND HAVE LEFT THEM AS IS. THE PREVIOUS SHORT TERM FORECAST DISCUSSION FOLLOWS... /WEDNESDAY THROUGH FRIDAY NIGHT/ GENERALLY GOOD AGREEMENT IN THE MODELS. ALTHOUGH...THE WRF AND GFS DO SHOW DIFFERENCES IN THE DETAILS/SMALL SCALE FEATURES IN THE LATER PERIODS. WE WILL CONTINUE IN A FEED OF GULF MOISTURE UNTIL FRIDAY. THE GREATEST DEEP LAYER MOISTURE SHOULD BE OVER OUR SE COUNTIES TODAY AND TONIGHT AND HAVE USED THE HIGHEST POPS THERE. AFTER TONIGHT IT BECOMES MORE DIFFICULT TO SHOW A FAVORED AREA FOR PRECIP UNTIL A COLD FRONT ARRIVES AT THE END OF THE PERIOD. TODAY THROUGH THURSDAY...WENT WITH THE HIGHEST POPS DURING THE AFTERNOON HOURS AFTER PEAK HEATING MAXIMIZES THE INSTABILITY. HOWEVER...WITH AMPLE MOISTURE AND CONTINUING WARM AIR ADVECTION...MAINTAINED CHANCE POPS THROUGH TONIGHT. A DEEPENING SYNOPTIC SCALE TROUGH OVER THE NORTH CENTRAL CONUS WILL LEAD TO THE DEVELOPMENT OF AN UNSEASONABLY STRONG STORM SYSTEM TODAY THROUGH THURSDAY. THE SURFACE LOW SHOULD BE NEAR LAKE SUPERIOR THURSDAY AND THURSDAY NIGHT...MOVING SLOWLY NORTHEAST. IT WILL SEND A COLD FRONT INTO THE OHIO VALLEY LATE THURSDAY. WIND FIELDS WILL STRENGTHEN AS THIS HAPPENS...AND COULD POSE A RISK OF THUNDERSTORMS WITH STRONG WINDS LATE THURSDAY INTO FRIDAY. THE COLD FRONT IS EXPECTED TO MOVE THROUGH LATE FRIDAY. SHOWERS AND STORMS WILL TAPER OFF BEHIND THE FRONT...WITH THE HIGHEST POPS FOR FRIDAY NIGHT BEING IN OUR SE COUNTIES...BUT ONLY IN THE CHANCE CATEGORY. UNTIL THE FRONT PASSES...PRECIPITABLE WATER WILL BE AROUND 2 INCHES. THIS WOULD SUPPORT A THREAT OF HEAVY RAINFALL. HOWEVER...WITHOUT GOOD ORGANIZATION FOR THE CONVECTION UNTIL THE FRONT ARRIVES...SUSPECT THAT IF HEAVY RAINFALL OCCURS IT WILL BE LOCALIZED. A BIGGER THREAT FOR HEAVY RAINFALL MAY ARRIVE WITH THE FRONT. .LONG TERM.../SATURDAY THROUGH TUESDAY/ AN UPPER LEVEL TROUGH IS EXPECTED TO GRADUALLY WORK EAST INTO THE EASTERN GREAT LAKES AND EASTERN KY BY LATE SAT. THE 12Z GFS AND 12Z ECMWF AND RECENT MODEL RUNS TAKE THE AXIS OF THE TROUGH EAST OF THE AREA BY 12Z SUN. ONCE THE TROUGH AXIS MOVES EAST BY EARLY SUN...THE REGION WILL ON AVERAGE BE ON THE EASTERN EDGE OF RIDGING OVER THE ROCKIES AND SOUTHERN PLAINS...WITH UPPER LEVEL DISTURBANCES PASSING BY IN NW FLOW BETWEEN THE RIDGE AND TROUGHING OVER EASTERN CANADA AND THE NE US POSSIBLY MOVING OVERHEAD...ESPECIALLY ON SUN. ANOTHER UPPER LEVEL RIDGE CENTER IS EXPECTED NEAR FL. THE 12Z GFS AND 12Z ECMWF HAVE DIFFERENCES IN THE UPPER LEVEL PATTERN FROM SUN ON...WITH THE 12Z GFS HAVING A WEAK UPPER TROUGH/WEAKNESS LINGERING OVER THE SE...WHILE THE 12Z ECMWF HAS RISING HEIGHTS ON AVERAGE. THE 17/12Z GFS AND THE LAST TWO GFS RUNS HAVE THE WEAK SHORTWAVE TROUGH/WEAKNESS WHILE THE ECWMF RUNS HAVE MORE OR LESS TRENDED AWAY FROM THIS FEATURE OVER THE PAST FEW RUNS. IN EITHER SCENARIO...WITH HIGHER HEIGHTS AND WARMING ALOFT IN THE WAKE OF THE TROUGH...TEMPS SHOULD WARM BACK TO THE LOW AND MID 80S BY THE END OF THE PERIOD. HELD ONTO SLIGHT CHANCE POPS ON SAT WITH THE UPPER TROUGH STILL WORKING ACROSS THE REGION. AN ADDITIONAL WEAK DISTURBANCE OR TWO COULD COINCIDE WITH PEAK HEATING ON SUN...AND THE TROUGH COULD BE A BIT SLOWER TO MOVE EAST AND WITH THIS UNCERTAINTY WENT WITH SLIGHT CHANCE FOR SUN AFTERNOON AS WELL. WITH UNCERTAINTY IN THE UPPER LEVEL PATTERN...AND RATHER HIGH HEIGHTS EXPECTED... OPTED TO GO WITH A DRY FORECAST FOR MON AND TUE...ALTHOUGH SOME CONVECTION...ESPECIALLY OVER THE HIGHER TERRAIN CANNOT BE COMPLETELY RULED OUT. && .AVIATION.../18Z TO 18Z/...UPDATED SHOWERS AND THUNDERSTORMS PERSIST OVER PARTS OF THE SE CWA...AND HAVE MAINLY AFFECTED SME AND LOZ. THIS TREND SHOULD CONTINUE OVER THE NEXT FEW HOURS...THOUGH FURTHER DESTABILIZATION SHOULD LEAD TO ADDITIONAL CONVECTION EVEN IN THE NORTH THROUGH ABOUT 22Z. MVFR AND LOWER CAN BE EXPECTED IN THE SHOWERS AND STORMS...THOUGH ENOUGH MIXING HAS OCCURRED OR WILL OCCUR FOR VFR OUTSIDE OF THE SHOWERS AND STORMS. CONVECTION SHOULD WIND DOWN AROUND 22Z...WITH MUCH OF THE NIGHT VFR. CLOUDS SHOULD CLEAR ENOUGH FOR SOME MVFR AND WORSE FOG WHERE HEAVIER RAIN OCCURS TODAY IN THE 8Z TO 12Z TIMEFRAME. CONVECTION SHOULD DEVELOP AGAIN ON THU BY THE END OF THE PERIOD. && .JKL WATCHES/WARNINGS/ADVISORIES...NONE. && SHORT TERM...HAL/JP LONG TERM....JP AVIATION...JP
Hazardous weather outlook, Aug 19, 6:26 AM EDT, 8 hours 26 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE JACKSON KY 626 AM EDT WED AUG 19 2009 KYZ044-050>052-058>060-068-069-079-080-083>088-104-106>120-201100- FLEMING-MONTGOMERY-BATH-ROWAN-ESTILL-POWELL-MENIFEE-ROCKCASTLE- JACKSON-PULASKI-LAUREL-WAYNE-MCCREARY-WHITLEY-KNOX-BELL-HARLAN- ELLIOTT-MORGAN-JOHNSON-WOLFE-MAGOFFIN-FLOYD-LEE-BREATHITT-KNOTT- OWSLEY-PERRY-CLAY-LESLIE-LETCHER-MARTIN-PIKE- 626 AM EDT WED AUG 19 2009 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EASTERN KENTUCKY. .DAY ONE...TODAY AND TONIGHT. THUNDERSTORMS WILL BE POSSIBLE...AND COULD BRING LOCALLY HEAVY RAINFALL. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY. THUNDERSTORMS WILL BE POSSIBLE THURSDAY THROUGH FRIDAY NIGHT...SOME OF WHICH MAY CONTAIN STRONG WINDS. THERE IS ALSO A CONTINUING THREAT OF LOCALLY HEAVY RAINFALL THROUGH FRIDAY. .SPOTTER INFORMATION STATEMENT... SPOTTERS ARE REQUESTED TO REPORT ANY OCCURRENCES OF FLOODING... RAINFALL OF MORE THAN AN INCH IN AN HOUR...OR DAMAGING WINDS OVER THE NEXT FEW DAYS. HAL
In the hours before
Local storm report, Aug 19, 2:46 PM EDT, 6 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE JACKSON KY
246 PM EDT WED AUG 19 2009
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0244 PM HEAVY RAIN LONDON 37.13N 84.08W
08/19/2009 M0.00 INCH LAUREL KY TRAINED SPOTTER
1.5 INCH OF RAIN IN 20 MINUTES.
&&
DSTAMPERLocal storm report, Aug 19, 2:50 PM EDT, 2 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE JACKSON KY
250 PM EDT WED AUG 19 2009
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0245 PM FLASH FLOOD LONDON 37.13N 84.08W
08/19/2009 LAUREL KY COUNTY OFFICIAL
DISPATCH REPORTED SIX TO EIGHT INCHES OF WATER FLOWING
OVER THE ROAD AT THE INTERSECTION OF N MILL ST AND MCKEE
STREET AND ALSO ON TOBACCO ROAD WITHIN THE CITY LIMITS OF
LONDON.
&&
JPThe office that day
Everything else NWS Jackson, KY issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 19, 1:48 PM EDT | Areal Flood Advisory | JKL | Bell, Clay, Harlan, Knox, Laurel, Leslie and 3 more | 4 hr |
| Aug 19, 2:12 PM EDT | Areal Flood Advisory | JKL | Clay, Jackson, Knox, Laurel, McCreary, Pulaski and 2 more | 3 hr |
| Aug 19, 2:27 PM EDT | Flash Flood Warning | JKL | Laurel, McCreary, Pulaski | 2 hr |
| Aug 19, 2:36 PM EDT | Flash Flood Warning | JKL | Bell, Harlan, Whitley | 114 min |
| Aug 19, 3:20 PM EDT | Flash Flood Warning | JKL | Pulaski, Rockcastle | 3 hr |
| Aug 19, 4:25 PM EDT | Flash Flood Warning | JKL | Laurel, McCreary, Pulaski, Whitley | 3 hr |
| Aug 19, 5:06 PM EDT | Areal Flood Advisory | JKL | Elliott, Morgan | 3 hr |
Nearby
Flash Flood Warnings in Kentucky, 2009Every flash flood warning in 2009
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.